Archive for Rational Mechanics and Analysis

, Volume 201, Issue 1, pp 303–342 | Cite as

What are the Longest Ropes on the Unit Sphere?

Article

Abstract

We consider the variational problem of finding the longest closed curves of given minimal thickness on the unit sphere. After establishing the existence of solutions for any given thickness between 0 and 1, we explicitly construct for each given thickness \({\Theta_n:= {\rm sin}\, \pi/(2n),}\)\({n\in\mathbb{N}}\), exactly \({\varphi(n)}\) solutions, where \({\varphi}\) is Euler’s totient function from number theory. Then we prove that these solutions are unique, and also provide a complete characterisation of sphere filling curves on the unit sphere; that is of those curves whose spherical tubular neighbourhood completely covers the surface area of the unit sphere exactly once. All of these results carry over to open curves as well, as indicated in the last section.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bach E., Shallit J.: Algorithmic Number Theory. MIT Press Cambridge, Massachusetts (1996)MATHGoogle Scholar
  2. 2.
    Cantarella J., Fu J.H.G., Kusner R.B., Sullivan J.M., Wrinkle N.C.: Criticality for the Gehring link problem. Geom. Topol. 10, 2055–2116 (2006)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Cantarella J., Kusner R.B., Sullivan J.M.: On the minimum ropelength of knots and links. Invest. Math. 150, 257–286 (2002)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Cantarella, J., Piatek, M., Rawdon, E.: Visualizing the tightening of knots. VIS’05: Proceedings of the 16th IEEE Visualization 2005, 575–582. IEEE Computer Society, Washington, DC, 2005Google Scholar
  5. 5.
    Carlen, M., Laurie, B., Maddocks, J.H., Smutny, J.: Biarcs, global radius of curvature, and the computation of ideal knot shapes. Physical and Numerical Models in Knot Theory, Ser. on Knots and Everything 36 (Eds. Calvo M. and Rawdon S.) World Scientific, Singapore, 75–108, 2005Google Scholar
  6. 6.
    Do Carmo M.P.: Differential Geometry of Curves and Surfaces. Prentice Hall, New Jersey (1976)MATHGoogle Scholar
  7. 7.
    Durumeric O.C.: Local structure of ideal shapes of knots. Top. Appl. 154, 3070–3089 (2007)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Gerlach, H.: Der Globale Krümmungsradius für offene und geschlossene Kurven im \({\mathbb{R}^N}\). Diploma thesis at Bonn University, 2004. http://www.littleimpact.de/permanent/math/2009/dipl/
  9. 9.
    Gerlach, H.: Ideal Knots and other packing problems of tubes. PhD thesis No. 4601, EPFL Lausanne (2010). http://library.epfl.ch/theses/?display=detail&nr=4601
  10. 10.
    Gerlach, H.: Construction of sphere-filling ropes. Website: http://www.littleimpact.de/permanent/math/sphere_filling/
  11. 11.
    Gonzalez O., de la Llave R.: Existence of ideal knots. J. Knot Theory Ramif. 12, 123–133 (2003)MATHCrossRefGoogle Scholar
  12. 12.
    Gonzalez O., Maddocks J.H.: Global curvature, thickness and the ideal shapes of knots. Proc. Natl. Acad. Sci. USA 96, 4769–4773 (1999)MathSciNetADSMATHCrossRefGoogle Scholar
  13. 13.
    Gonzalez O., Maddocks J.H., Schuricht F., von der Mosel H.: Global curvature and self-contact of nonlinearly elastic curves and rods. Calc. Var. 14, 29–68 (2002)MATHCrossRefGoogle Scholar
  14. 14.
    Gray, A.: Tubes., 2nd edn. Progress in Mathematics, 221. Birkhäuser Verlag, Basel, 2004Google Scholar
  15. 15.
    Hotelling H.: Tubes and spheres in n-spaces. Am. J. Math. 61, 440–460 (1939)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Katzav E., Adda-Bedia M., Boudaoud A.: A statistical approach to close packing of elastic rods and to DNA packaging in viral capsids. Proc. Natl. Acad. Sci. USA 103, 18900–18904 (2006)ADSCrossRefGoogle Scholar
  17. 17.
    Kusner, R.B.: On thickness and packing density for knots and links. Physical Knots: Knotting, Linking, and Folding Geometric Objects in \({\mathbb{R}^3}\) (Las Vegas, NV, 2001) (Eds. Calvo M. and Rawdon S.) AMS Providence, Contemp. Math. 304, 175–180, (2002)Google Scholar
  18. 18.
    Pireranski, P.: In search of ideal knots. Ideal Knots, Ser. on Knots and Everything 19 (Eds. Stasiak, Katritch and Kauffman) World Scientific, Singapore, 20–41, 1998Google Scholar
  19. 19.
    Smutny, J.: Global radii of curvature and the biarc approximation of spaces curves: in pursuit of ideal knot shapes. PhD thesis No. 2981, EPFL Lausanne (2004). http://library.epfl.ch/theses/?display=detail&nr=2981
  20. 20.
    Schuricht F., von der Mosel H.: Global curvature for rectifiable loops. Math. Z. 243, 37–77 (2003)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Schuricht F., von der Mosel H.: Characterization of ideal knots. Calc. Var. Partial Differ. Equ. 19, 281–305 (2004)CrossRefGoogle Scholar
  22. 22.
    Strzelecki P., von der Mosel H.: On rectifiable curves with L p-bounds on global curvature: self-avoidance, regularity, and minimizing knots. Math. Z. 257, 107–130 (2007)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Varea C., Aragon J.L., Barrio R.A.: Turing patterns on a sphere. Phys. Rev. E 60, 4588–4592 (1999)ADSCrossRefGoogle Scholar
  24. 24.
    Weyl H.: On the volume of tubes. Am. J. Math. 61, 461–472 (1939)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Wiggs, C.C., Taylor, C.J.C.: Bead puzzle. US Patent D269629 (issued 1983)Google Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.EPFL, SB IMB LCVMM, Bâtiment MALausanneSwitzerland
  2. 2.Institut für MathematikRWTH Aachen UniversityAachenGermany

Personalised recommendations